Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 54, NWS Melbourne, FL

July 5, 2015Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 5, 2015, 4:12 PM EDT for Seminole County, Volusia County, Florida. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 4:12 PM EDT (20:12 UTC)
Expired
Jul 5, 2015, 5:00 PM EDT
In force
48 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:42 PM EDTHAIL 14 N Lake Jessup, FLPUBLIC REPORTS OF HAIL UP TO THE SIZE OF QUARTERS NEAR MIDWAY. TIME ESTIMATED FROM RADAR.
Jul 5, 4:54 PM EDTTSTM WND GST 43Sanford Airport, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS52 KMLB 052012
SVRMLB
FLC117-127-052100-
/O.NEW.KMLB.SV.W.0054.150705T2012Z-150705T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
412 PM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL VOLUSIA COUNTY IN EAST CENTRAL FLORIDA...
  CENTRAL SEMINOLE COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 500 PM EDT

* AT 411 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE HELEN...AND MOVING
  SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DELTONA...SANFORD...WINTER SPRINGS...DELAND AND LAKE MARY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 2901 8129 2907 8110 2876 8098 2870 8131
TIME...MOT...LOC 2011Z 342DEG 12KT 2897 8117 

$$

LASCODY
1 follow-up statement
470 
WWUS52 KMLB 052048
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
448 PM EDT SUN JUL 5 2015

FLC117-127-052100-
/O.CON.KMLB.SV.W.0054.000000T0000Z-150705T2100Z/
VOLUSIA FL-SEMINOLE FL-
448 PM EDT SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL VOLUSIA AND CENTRAL SEMINOLE COUNTIES...

AT 446 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST EAST OF 
SANFORD...DEVELOPING SOUTHWARD AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
DELTONA...SANFORD...WINTER SPRINGS...LAKE MARY AND GENEVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
QUATER-SIZED HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 2889 8129 2893 8105 2876 8098 2870 8131
TIME...MOT...LOC 2046Z 342DEG 12KT 2886 8113 

$$

DWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:11 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 5, 2:11 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT SUN JUL 5 2015

.DISCUSSION...
HIS AFTERNOON-TONIGHT...THE STEERING WINDS BETWEEN 850MB AND 500MB
(APPROX 5000-18000 FT) WILL PUSH ANY LATE AFTERNOON/EVENING STORMS
ORLANDO NORTH BACK TOWARD THE COAST. COOLER TEMPERATURES ALOFT
AROUND -9C AT 500MB AND INCREASING VORTICITY ADVECTION AT THE SAME
LEVEL MAY PRODUCE STRONG STORMS...ESPECIALLY THOSE HAVING RESULTED
FROM ANY OF THE VARIOUS BOUNDARY/SEA BREEZE COLLISIONS...FROM
LAKE...ORANGE...NORTH BREVARD AND NORTH THROUGH THE EVENING. STORMS
TREND DOWN AFTER SUNSET WITH LINGERING LIGHT RAIN FROM DEBRIS CLOUDS
THROUGH MIDNIGHT.

MON-WED...GFS/ECM MODELS REMAIN CONSISTENT WITH THEIR SOLUTIONS OF
KEEPING THE SURFACE RIDGE FROM CENTRAL FLORIDA SOUTH THROUGH
WEDNESDAY THEN A SLOW NORTHWARD PROGRESSION AFTER MID WEEK.
CONTINUED DEEP LAYER SOUTHERLY COMPONENT TO THE WINDS AS WELL AS
DEEP LAYERED MOISTURE SHOULD KEEP AFTERNOON/EVENING RAIN CHANCES 30
PERCENT OR BETTER. MODELS(S) ALSO INDICATING THE STEERING WINDS
SHIFT FROM THE SOUTHWEST EARLY ON TO THE EAST BY WEDNESDAY.
SIGNIFICANCE WILL BE STORMS SHIFTING AWAY FROM THE EAST COAST TO
THE INTERIOR AS THE EASTERLY FLOW DEEPENS.

PREVIOUS EXTENDED

THU-SUN...THE TUTT OVER THE FL STRAITS DEFORMS AS ITS REMAINS DAMPEN
OUT WWD INTO THE SRN GOMEX. MID LEVEL RIDGE NORTH OF FL REMAINS IN
CONTROL INTO NEXT WEEKEND...BUT BY SUNDAY SOME DIFFERENCES BEGIN TO
SHOW UP IN HOW THE MODELS HANDLE NRN STREAM ENERGY OVER THE ERN
CONUS/WRN ATLC. THE GFS SHOWS GREATER TROUGH AMPLIFICATION FARTHER
EAST OVER THE WRN ATLC WITH A STRONGER MID LEVEL LEVEL RIDGE OVER
THE SRN/SERN CONUS AND THE MID/UPPER LEVEL FLOW BECOMING NRLY OVER
FL AND THE ADJCT ATLC. THE ECM SHOWS BROADER BUT LESS AMPLIFIED
TROUGHING ACROSS THE ERN CONUS/WRN ATLC WITH LOWER H50 HEIGHTS AND
WEAKER MID/UPPER FLOW AS A BROAD COL DEVELOPS OVHD BY SUN.

THE GFS "BACK DOORS" A SLUG OF DEEP MOISTURE SWD THIS WEEKEND. THE
ECM DOES SHOW SOME MOISTENING TAKING PLACE...BUT NOT NEARLY TO THE
SAME EXTENT. TEH CURRENT FCST CONTINUES TO SHOW DIURNAL CONVECTIVE
PROBS A BIT BELOW NORMAL FOR THU-FRI...SLOWLY RISING BY NEXT SAT
OWING TO AT LEAST SOME ANTICIPATED INCREASE IN MEAN MOISTURE. TEMPS
LOOK TO REMAIN NEAR CLIMO.

&&

.AVIATION...

THRU 06/12Z

SE AROUND 10 KNOTS OUTSIDE OF TSTMS/SHRA TIL 06/03Z BECMG 06/03Z-06/06Z
5 TO 10 KNOTS VCSH INTERIOR...06/06Z-06/18Z VFR LCL MVFR BR
06/09Z-06/12Z.

&&

.MARINE...
TONIGHT...SURFACE/LOW LEVEL RIDGE AXIS BISECTING THE PENINSULA WILL
MAINTAIN A LIGHT TO GENTLE SOUTHEAST TO SOUTHERLY BREEZE OVER THE
LOCAL ATLANTIC WATERS OVERNIGHT. SEAS 1 TO 2 FEET NEARSHORE AND
2 TO 3 FEET WELL OFFSHORE.

MON-THU...CLOSE PROXIMITY OF SFC RIDGE AXIS WILL KEEP THE MAOR IN A
FAVORABLE REGIME FOR BOATING WITH A GENTLE TO MODERATE S TO SE WIND
FLOW. SEAS WILL REMAIN IN THE 2-3FT RANGE WITH THE LOCAL SEA BREEZE
CIRC NEAR THE COAST CAUSING WINDS TO MODESTLY INCREASE AND BACK MORE
ONSHORE EACH AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  90 /  30  30  30  30
MCO  74  94  75  93 /  30  50  20  30
MLB  75  89  75  89 /  20  40  20  20
VRB  75  90  73  90 /  20  30  20  20
LEE  76  94  76  93 /  30  30  20  40
SFB  75  94  75  92 /  30  40  20  30
ORL  75  94  76  92 /  30  50  20  30
FPR  73  90  73  89 /  20  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

IMPACT WEATHER...KELLY
PUBLIC SERVICE...GLITTO
RADAR WATCH......SHARP
FORECASTS........WIMMER

SHORT TERM...WIMMER
LONG TERM....WIMMER
AVIATION...WIMMER
Hazardous weather outlook, Jul 5, 11:10 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1110 AM EDT SUN JUL 5 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052145-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1110 AM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE HAS FORMED ALONG THE TREASURE COAST AND
WILL FULLY DEVELOP BY NOON ALONG THE VOLUSIA AND BREVARD COASTS
AND MOVE SLOWLY INLAND. SCATTERED SHOWERS AND LIGHTNING STORMS
WILL FORM ALONG THE SEA BREEZE BOUNDARY...WITH STORM MOTION TO
THE NORTH AT 5 TO 10 MPH. STORMS WILL BECOME NUMEROUS ALONG AND
WEST OF I-95 AS THE SEA BREEZE PUSHES INLAND. STORMS MAY BECOME
STRONG ALONG AND NORTH OF THE I-4 CORRIDOR AS THE WEST COAST SEA
BREEZE PUSHES INTO THE INTERIOR AND MERGES WITH THE EAST COAST
BREEZE LATE IN THE DAY. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OVER
50 MPH AND SMALL HAIL.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE EAST
COAST SEA BREEZE THIS AFTERNOON. STORM WILL BECOME NUMEROUS OVER
THE INTERIOR BY LATE AFTERNOON AS THE EAST AND WEST COAST SEA
BREEZES MERGE AND INTERACT. STORMS MAY BECOME STRONG ALONG AND
NORTH OF THE I-4 CORRIDOR AS THE EAST AND WEST COAST SEA BREEZES
MERGE WITH WIND GUSTS IN EXCESS OF 40 KNOTS POSSIBLE. BOATERS ARE
URGED TO KEEP AN EYE TO THE SKY FOR APPROACHING WEATHER AND TO
SEEK SAFE HARBOR BEFORE THE STORMS ARE IN YOUR AREA.

.RIP CURRENT IMPACT...
A LONG PERIOD SWELL WILL COMBINE WITH A HIGH ASTRONOMICAL TIDE TO
PRODUCE A MODERATE RIP CURRENT THREAT ALONG AREA BEACHES TODAY.
THE THREAT WILL BE HIGHEST AFTER 2:00 PM DUE TO TIDAL EFFECTS.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE FORECAST EACH
AFTERNOON AND EVENING THROUGH MIDWEEK...BECOMING ISOLATED TO
SCATTERED TOWARD THE END OF THE WEEK AS THE PREVAILING FLOW IS
EXPECTED TO SHIFT FROM SOUTH TO EAST. THE PRIMARY THREATS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCAL GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS INTERIOR PORTIONS OF EAST CENTRAL FLORIDA ARE
REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

KELLY/BRAGAW

In the hours before

Special weather statement, Jul 5, 4:03 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
403 PM EDT SUN JUL 5 2015

FLZ041-141-052045-
INLAND VOLUSIA COUNTY FL-COASTAL VOLUSIA COUNTY FL-
403 PM EDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 445
PM EDT...

AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR LAKE HELEN...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...DELTONA...AREAS JUST WEST OF DAYTONA
BEACH...DELAND...LAKE HELEN AND DELAND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2883 8120 2916 8136 2924 8117 2889 8100
TIME...MOT...LOC 2000Z 234DEG 12KT 2902 8119

DWS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:03 PM EDTSpecial Weather StatementMLBVolusia42 min
Jul 5, 4:44 PM EDTSpecial Weather StatementMLBVolusia46 min
Jul 5, 4:57 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole63 min
Jul 5, 5:11 PM EDTSpecial Weather StatementMLBLake64 min
Jul 5, 5:24 PM EDTSevere Thunderstorm WarningMLBLake, Orange36 min
Jul 5, 6:03 PM EDTSpecial Weather StatementMLBOrange, Seminole57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.